Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 288, NWS North Platte, NE

August 7, 2023Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2023, 4:27 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 4:27 PM MDT (22:27 UTC)
Expired
Aug 7, 2023, 5:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:33 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 7, 2:33 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
333 PM CDT Mon Aug 7 2023

.SYNOPSIS...
Issued at 332 PM CDT Mon Aug 7 2023

Key Messages:

-Strong and severe storms are forecast for portions of SW and North
Central Nebraska both this afternoon/evening and tomorrow
afternoon/evening.

-The atmosphere favors the formation of severe hail /some of which
may be greater than 2"/ across Western/SW Nebraska this afternoon.

-There is an enhancement of low level winds that would promote
supercells capable of all severe weather modes across far
southwestern Nebraska this afternoon, including a low /5%/ tornado
risk.

-Tuesday afternoon, the latest machine learning probability
forecasts indicate a more widespread threat of all severe weather
modes for western and north central Nebraska.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon Aug 7 2023

12z analysis of the mid and upper levels reveal west northwesterly
flow that prevails across the High Plains with a fairly strong mid-
level jet nosing into the region.  At the surface, dew points have
remained in the upper 50s to lower 60s, but have been pooling as of
late along the South Platte River Valley in southwest Nebraska and
far northeast Colorado.  Skies have remained mostly cloudy in a warm-
air advection regime with on and off showers and embedded
thunderstorms today, though where clearing has occurred, Cumulus has
sprouted.  Initially the clouds have struggled and been broadly
developed, though over the past hour there's been increasing
evidence of glaciation in the updrafts as support arrives from an
upstream  disturbance.  The greatest agitation in the CU field has
been along a presumed surface trough that extends from northeast
Colorado into far western Cherry County and along a lifting front
that has been loosely analyzed across far southwest Nebraska.

The CAMs have consistently suggested two main areas of convection
this afternoon.  The first is a lone supercell that drops southeast
from northwest Nebraska across much of the Sandhills.  RAP
hodographs are elongated in this case with increasing instability.
Large hail and wind are the primary concerns if storms do develop
across our northwest.

More concerning is the potential of severe convection developing off
the High Plains and Eastern Colorado and the Laramie Range and move
into SW Nebraska.  The latest analysis suggest more than sufficient
SR wind fields that increase into the evening hours. Supercells with
large hail /greater than 2"/ are a possibility in this regime.
Additionally, brief tornadoes are not out of the question along the
boundary.  Based off the forward motion generated by the CAMs, the
storms should be moving at a good clip, so heavy rainfall would only
be brief and a transient concern.  There will be some upgrowth to a
complex later this afternoon/evening, which would impact southwest
Nebraska with higher wind threat.  ML probabilities are highest
across southwest Nebraska this afternoon and evening, with hail
dominating the threats, though there are indications of a wind
maximum /which is also shown in the CAMs/ across portions of Chase
and Hayes Counties with a 2% tornado risk generally south of I80.

More of the same is forecast Tuesday afternoon and evening, though
ML probabilities have a greater coverage across the forecast area.
This is due to increasing moisture shown in all available guidance.
Once again elongated hodographs and ample instability will promote
supercells with large hail.  Tornadic threat will be greatest along
any boundary and early in the evolution as the development of a low
level jet later will help force a convective system.  CSU-ML
probabilities have hail as the greatest threat, though I would
expect wind probabilities to increase as the CAMs are fixed on
developing a linear system.

.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon Aug 7 2023

The ensembles display good agreement in that a wave dropping into
Kansas overnight Tuesday and early Wednesday.  Transient short-term
subsidence will take hold and allow for mainly dry conditions.  The
ECMWF ensemble EFI output and machine learning are both muted for
the CWA after the wave moves through Thursday until the next wave
moves in Thursday evening.  There appears to be some moisture in
place with the cap breaking late in the afternoon or evening.  At
this point the ensembles favor north central Nebraska and points
north, though confidence is low.

The next shot of precipitation comes in during the Saturday
afternoon/evening timeframe with ML probs already highlighting at
least a 15% chance of severe storms.

Overall confidence is low on severe storms in the long term, but
confidence is moderate with the overall pattern which leads to
moderate confidence in periodic unsettled conditions.  Probabilistic
output favors below normal to near normal temperatures through the
long term period with better than average confidence of a slight
cool down late week/next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Aug 7 2023

Scattered showers and embedded thunderstorms have continued across
the area early this afternoon for portions of western and north
central Nebraska, including KLBF and KVTN terminals. Little to no
impacts are anticipated with this activity outside of low-end VFR
ceilings. This activity is expected to continue tracking south
and east out of the area within the next few hours.

The focus will quickly shift to scattered thunderstorms developing
across the higher terrain to the west in the next 1 to 3 hours. These
thunderstorms will track south and east into western Nebraska in
the late afternoon hours continuing across the southern Panhandle
and southwest/south central Nebraska well into the evening.
Thunderstorms may intensify quickly as they move into the local
area, some becoming severe with large to very large hail, strong,
erratic winds, and heavy rainfall. For KLBF terminal, increased
potential exists in seeing impacts from these thunderstorms, so
did include a TEMPO group from 00/03Z Tue. to account for this.
For KVTN and northern terminals, the bulk of the activity should
remain south of the area. Will rely heavily on radar and satellite
trends for later TAFs and amendments.

Thereafter, VFR conditions with winds remaining light and
variable continue through the overnight before becoming out of
the south for the day on Tuesday. Guidance has begun to hint at
fog developing in the early morning on Tuesday across portions of
the area, including KLBF and KVTN terminal. Guidance varies on
impacts to KVTN terminal with a general agreement on impacts to
KLBF terminal. Thus, did include a brief mention of MVFR
visibility restrictions at KLBF with no mention at KVTN owing to
lowered confidence. Future refinements and inclusion is possible
as guidance gets into better agreement.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Viken
Hazardous weather outlook, Aug 7, 9:05 AM MDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1005 AM CDT Mon Aug 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-081515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1005 AM CDT Mon Aug 7 2023 /905 AM MDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible across the
area this afternoon into the evening, especially across the southern
Panhandle and southwest Nebraska. These storms will be capable of
producing large to very large hail (two inch diameter or larger) and
damaging wind. A tornado or two cannot be ruled out, however, the
greatest tornado threat area remains limited to the southern
Panhandle and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms are possible across much of western
and north central Nebraska again Tuesday afternoon into the evening.
Large to very large hail (two inch diameter or larger), damaging
winds and locally heavy rainfall are the primary threats. However, a
couple of tornadoes cannot be ruled out for areas across the southern
Panhandle into southwest Nebraska. As the severe storms track south
and east into portions of central/north central Nebraska through the
evening, thunderstorms may form a complex with an increased threat
for damaging winds through the late evening into the night.

Outside of any lingering showers and embedded thunderstorms from
Tuesday's activity on Wednesday morning, the bulk of the day on
Wednesday appears to remain dry. However, sporadic scattered
precipitation chances quickly return in the afternoon/evening hours
for each day beginning Thursday into the weekend. At this time, the
severe threat during this period remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size, damaging
thunderstorm wind gusts as well as flooding.

In the hours before

Special weather statement, Aug 7, 3:11 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT Mon Aug 7 2023

NEZ059-070-071-072200-
Frontier NE-Hayes NE-Lincoln NE-
411 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Frontier, southwestern Lincoln and Hayes Counties through 500 PM
CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 12 miles northwest of Trenton, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayes Center, Hamlet, Marengo and Hayes Center State Wildlife
Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4070 10108 4070 10077 4057 10066 4035 10092
      4035 10127
TIME...MOT...LOC 2111Z 209DEG 26KT 4032 10115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jacobs
Special weather statement, Aug 7, 4:03 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
403 PM MDT Mon Aug 7 2023

NEZ004-022-072245-
Sheridan NE-Garden NE-
403 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Antioch, or 20 miles southeast of Alliance, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Miles Lake, Deer Lake,
Mumper, Britton Lake and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4201 10260 4185 10214 4162 10233 4184 10268
      4191 10268
TIME...MOT...LOC 2202Z 301DEG 16KT 4190 10258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jacobs
Special weather statement, Aug 7, 4:05 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM MDT Mon Aug 7 2023

NEZ004-022-094-072245-
Sheridan NE-Western Cherry NE-Garden NE-
405 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Cherry,
north central Garden and southern Sheridan Counties through 445 PM
MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 14 miles east of Alliance, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, Herman Lake, Krause Lake, Kennedy Lake and Wild Horse
Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 12.
 Highway 2 between mile markers 96 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4223 10260 4216 10199 4188 10227 4206 10270
      4210 10271
TIME...MOT...LOC 2204Z 301DEG 16KT 4211 10259

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jacobs
Special weather statement, Aug 7, 4:12 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM MDT Mon Aug 7 2023

NEZ023-024-094-072245-
Hooker NE-Grant NE-Western Cherry NE-
412 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Cherry,
northeastern Grant and northwestern Hooker Counties through 445 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Ashby, or 38 miles southeast of Gordon, moving east at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Sevenmile Hill, Intersection of Highway 61 and Survey Valley Road,
Dipping Vat Meadow and Hire.

This includes Highway 61 between mile markers 170 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4223 10202 4241 10196 4230 10122 4204 10132
TIME...MOT...LOC 2212Z 285DEG 31KT 4230 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MBS
Special weather statement, Aug 7, 4:25 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
425 PM MDT Mon Aug 7 2023

NEZ004-072315-
Sheridan NE-
425 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern
Sheridan County through 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 15 miles northeast of Alliance, moving southeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Diamond Lake, Wickson Lake and Krause Lake.

This includes Highway 250 between mile markers 15 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4239 10275 4232 10235 4212 10255 4224 10275
TIME...MOT...LOC 2224Z 293DEG 16KT 4231 10275

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:11 PM MDTSpecial Weather StatementLBFHayes49 min
Aug 7, 3:22 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes38 min
Aug 7, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes47 min
Aug 7, 4:03 PM MDTSpecial Weather StatementLBFGarden42 min
Aug 7, 4:05 PM MDTSpecial Weather StatementLBFGarden40 min
Aug 7, 4:12 PM MDTSpecial Weather StatementLBFGrant33 min
Aug 7, 4:25 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 7, 4:31 PM MDTSpecial Weather StatementLBFChase44 min
Aug 7, 4:32 PM MDTSpecial Weather StatementLBFGrant28 min
Aug 7, 4:35 PM MDTSevere Thunderstorm WarningLBFSheridan40 min
Aug 7, 4:40 PM MDTSevere Thunderstorm WarningLBFGrant50 min
Aug 7, 4:45 PM MDTSpecial Weather StatementLBFGrant30 min
Aug 7, 4:46 PM MDTSpecial Weather StatementLBFGarden44 min
Aug 7, 4:53 PM MDTSpecial Weather StatementLBFSheridan37 min
Aug 7, 4:58 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant47 min
Aug 7, 5:07 PM MDTSpecial Weather StatementLBFHayes38 min
Aug 7, 5:11 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Grant, Sheridan34 min
Aug 7, 5:18 PM MDTSpecial Weather StatementLBFSheridan27 min
Aug 7, 5:21 PM MDTSpecial Weather StatementLBFHayes39 min
Aug 7, 5:26 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Grant49 min
Aug 7, 5:39 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, Keith51 min
Aug 7, 5:44 PM MDTSpecial Weather StatementLBFFrontier46 min
Aug 7, 5:55 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.